Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 73, NWS Greenville-Spartanburg, SC

June 2, 1997Mecklenburg County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 2, 1997, 1:10 PM EDT for Mecklenburg County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 1:10 PM EDT (17:10 UTC)
Expired
Jun 2, 1997, 2:00 PM EDT
In force
50 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Mecklenburg County, NC

The radar

The Greer radar (KGSP), 133 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 1:20 PM EDTHail 0.88Charlotte, NC
Jun 2, 1:25 PM EDTHail 1.75Charlotte, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS1 KGSP 021710 RRA
SVRGSP
NCC119-SCC087-021800-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
110 PM EDT MON JUN 2 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...MECKLENBURG COUNTY
 
 
IN NORTHWEST SOUTH CAROLINA
 
   ...UNION COUNTY
 
AT 105 PM...SEVERE THUNDERSTORMS WERE LOCATED MOVING INTO SOUTHERN UNION
COUNTY FROM THE SOUTH NEAR THE WHITMIRE VICINTY. LARGE HAIL WAS RECENTLY
REPORTED IN WHITMIRE AND WILL CONTINUE TO MOVE NORTHEAST AT
15 MPH THROUGH SOUTHERN UNION COUNTY.
 
ANOTHER SEVERE THUNDERSTORM WAS PRODUCING LARGE HAIL ALONG THE SOUTHSIDE
SIDE OF THE CITY OF CHARLOTTE AND WILL ALSO CONTINUE TO MOVE NORTHEAST
AT 15 MPH INTO EASTERN MECKLENBURG COUNTY.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:30 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 2, 9:30 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
930 AM EDT MON JUN 2 1997

CAE: TDY PERIOD PRETTY MUCH ON TRACK.
RAH: CONT FFA WHERE HVY RAIN HAS FALLEN THIS AM...N MTNS, ALL
      OF FTHLS + CLEVELAND CO.  IN ANTICIPATION OF TSTM REDEV TDY.
FFC: OTHER THAN WORDING CLEAN-UP...1ST PERIOD ON TRACK.

MODIFIED 12Z SNDGS YIELD MODERATE INSTABILTY ACRS THE FA WITH
COOL & DRY MID-LVL TEMPS REMAINING IN PLACE THRU THIS EVENING AS
UPPER LOW CONTS ITS SLOW EASTWARD DRIFT.  LIKELY NUMEROUS MESO
BNDRYS LURKING AROUND THIS AM TO PROVIDE FOCUSING MECHS AS DAYTIME
HTG WORKS ON LIS APPROACING MINUS 6 & CAPES ABT 1700 WITH AN
IMPRESSIVE DIFFLUENENT FLOW AT BOTH 50H & 30H.

PWS RUNNING 100-125% OF NORMAL...SO NOT A VERY MOIST ATMOSPHERE
& FEEL FF PROBS WILL STILL NOT EVOLVE OTHER THAN PORTIONS OF THE
NC FTHLS/MTNS WHERE DEEP UPSLOPE WORKS ON ALREADY SATURATED GROUND
WHERE TRAINING CONVECTION IS STILL ONGOING ROUGHLY FROM SHELBY TO
LENOIR.  SPECIFIC THOUGHT ON FFA IN RAH RECOMMENDATIONS SECTION.

CSH

In the hours before

Local storm report, Jun 2, 8:41 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
841 AM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

800 AM     HUGHES COMMUNITY          NC   1.00 INCH HAIL
06/02/97   AVERY                          COUNTY COMMS REPORTS

JONES
Local storm report, Jun 2, 9:36 AM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
936 AM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

920 AM     1W ROUTES 10/127          NC   .75 INCH HAIL
06/02/97   CATAWBA                        HAM RADIO REPORT.

920 AM     SW HICKORY                NC   .75 INCH HAIL
06/02/97   CATAWBA                        HAM REPORT.

924 AM     LENOIR                    NC   .75 INCH HAIL
06/02/97   CALDWELL                       NC AREA E OFFICE

CSH
Local storm report, Jun 2, 9:37 AM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
936 AM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

920 AM     1W ROUTES 10/127          NC   .75 INCH HAIL
06/02/97   CATAWBA                        HAM RADIO REPORT.

920 AM     SW HICKORY                NC   .75 INCH HAIL
06/02/97   CATAWBA                        HAM REPORT.

924 AM     LENOIR                    NC   .75 INCH HAIL
06/02/97   CALDWELL                       NC AREA E OFFICE

CSH
Local storm report, Jun 2, 9:42 AM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
942 AM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

752 AM     10NW MORGANTON            NC   1.75 INCH HAIL
06/02/97   BURKE                          SPOTTER REPORT.

CSH
Local storm report, Jun 2, 9:43 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
942 AM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

752 AM     10NW MORGANTON            NC   1.75 INCH HAIL
06/02/97   BURKE                          SPOTTER REPORT.

CSH
Special weather statement, Jun 2, 11:33 AM EDT, 1 hour 37 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-030000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1130 AM EDT MON JUN 2 1997

...SEVERE THUNDERSTORMS POSSIBLE AGAIN TODAY...

AS A RESULT OF DAYTIME HEATING...THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE WESTERN CAROLINAS AND NORTHEAST GEORGIA.
DRY AND COLD AIR IN THE MIDDLE LAYERS OF THE ATMOSPHERE WILL
COMBINE WITH WARM AND MOIST AIR NEAR THE SURFACE TO ALLOW
SOME OF THESE STORMS TO APPROACH SEVERE LIMITS.

THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS THE CAROLINA
PIEDMONT...BUT SOUTHERLY WINDS THROUGHOUT THE LOWER LAYERS OF THE
ATMOSPHERE MAY ENHANCE THUNDERSTORMS ACROSS THE MOUNTAINS AND
FOOTHILLS PRODUCING LOCALLY HEAVY RAIN.

THE MAIN THREAT OF SEVERE WEATHER THROUGH THIS EVENING IS LARGE HAIL
AND TO A LESSER EXTENT...DAMAGING WINDS.

SPOTTER ACTIVIATION MAY BE NECESSARY BY LATE THIS AFTERNOON.

HORNE


The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:28 AM EDTSevere Thunderstorm WarningGSPPolk62 min
Jun 2, 4:41 AM EDTSevere Thunderstorm WarningGSPTransylvania49 min
Jun 2, 5:51 AM EDTSevere Thunderstorm WarningGSPMcDowell54 min
Jun 2, 6:32 AM EDTSevere Thunderstorm WarningGSPRutherford58 min
Jun 2, 7:30 AM EDTSevere Thunderstorm WarningGSPBurke45 min
Jun 2, 8:03 AM EDTSevere Thunderstorm WarningGSPCleveland, Rutherford27 min
Jun 2, 9:26 AM EDTFlash Flood WarningGSPCaldwell, Catawba3 hr
Jun 2, 9:26 AM EDTSevere Thunderstorm WarningGSPCaldwell, Catawba3 hr
Jun 2, 1:04 PM EDTSevere Thunderstorm WarningGSPBuncombe26 min
Jun 2, 2:17 PM EDTSevere Thunderstorm WarningGSPRowan43 min
Jun 2, 2:18 PM EDTSevere Thunderstorm WarningGSPBuncombe27 min
Jun 2, 2:46 PM EDTSevere Thunderstorm WarningGSPGaston29 min
Jun 2, 2:49 PM EDTSevere Thunderstorm WarningGSPBuncombe26 min
Jun 2, 5:32 PM EDTSevere Thunderstorm WarningGSPMcDowell28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.